Skip to main content

Acute reduction of visual acuity and visual field after Pfizer-BioNTech COVID-19 vaccine 2nd dose: a case report

Abstract

Long-term and rare adverse effects of COVID-19 vaccines are unknown. Hence, it is important to report them to improve the safety profile of the vaccines and enhance their use worldwide. Here, we describe a case of acute visual impairment after Pfizer-BioNTech vaccine second dose. 

Introduction

Coronavirus Disease 2019 (COVID-19) is a respiratory infection characterized by a strong sex bias [1] and that has already affected more than 170 million people causing more than 3,500,000 deaths worldwide. The Pfizer-BioNTech COVID-19 vaccine was approved in the US after an emergency use authorization issued by the US Food and Drug Administration (FDA) on December 11, 2020 [2]. The safety profile of the vaccine appears comparable with other virus vaccinations, even though, given the emergency situation, monitoring the long-term effects has not been possible [3, 4]. Thus, it is crucial to report any adverse reaction occurring after the vaccine distribution to the public.

Here, we report an unusual case of visual impairment following the administration of the 2nd dose of the Pfizer-BioNTech COVID-19 vaccine.

Case report

The patient received the 2nd dose of the Pfizer-BioNTech COVID-19 vaccine on the morning of February 2, 2021. After 3 days, on February 5 late morning, he reported a sudden onset of darkening of the visual field, described as subjective reduction of visual acuity associated with visual distortion. However, the subjective nature of the ophthalmic symptoms was not better investigated since the symptoms disappeared on the same day and the patient preferred not to undergo instrumental evaluation.

The morning prior to showing visual symptoms, he reported unilateral, oppressive headache, mainly in his parietal to frontal lobe, without associated symptoms (noise or motion sensitivity, osmophobia, photophobia).

The patient, a white adult middle-aged male had no history of ocular problem or migraine, and he had never experienced visual acuity reduction previously.

Hours after the onset of the ocular symptoms, he reported light confusion, asthenia, and profound nausea. The severity of symptoms was such to require taking a sick leave from work. He took ibuprofen and eventually after a long rest, the symptoms, including ophthalmologic manifestation, disappeared. He also reported decreased orientation and awareness of his surroundings. Nausea manifested without vomiting, started about 1 h after his lunch.

Before the onset of this plethora of symptoms, he only reported low-grade fever and chills the night after the injection. This was followed by 3 days without side effects. All the symptoms, the time of onset, and duration are summarized in Table 1.

Table 1 Time of onset, duration, and symptoms following the 2nd dose of Pfizer-BioNTech COVID-19 vaccine administration

Of note, the patient tested positive for SARS-CoV-2 in summer 2020. Table 2 shows a detailed description of the patient’s symptoms.

Table 2 Time of onset, duration and symptoms during SARS-CoV-2 infection

Discussion

The nucleoside-modified RNA vaccine (BNT162b2), which encodes the full-length SARS-CoV-2 spike protein, is the first COVID-19 vaccine approved by the FDA and distributed in the USA. The most common side effects are mild to moderate pain, swelling and redness at the site of injection, chills, tiredness and headache. Diarrhea, nausea, vomiting, dermatitis, and deep tiredness have also been described [3, 4]. These symptoms occur mostly after the second dose and usually start between the 1st and 2nd day after the injection and last for few days.

Several ophthalmic conditions have already been described following the administration of various vaccinations. Uveitis is a form of eye inflammation that is characterized by blurred and decreased vision, floaters, and sensitivity to light; vaccine-induced uveitis is an already-known condition associated with different vaccinations. Interestingly, most of the cases of vaccine-induced uveitis are related to the Hepatitis B vaccine, which contains the HepB surface antigen, inserted into yeast cells using recombinant DNA technology [5]. In addition, a case of posterior uveitis [6] and a case of pan-uveitis with posterior retinal detachment [7] following HPV vaccination were recently described.

Moreover, flu vaccination was associated with numerous ophthalmic adverse effects, including uveitis, multiple evanescent white dot syndrome (characterized by central flashing lights) [8] and, also, acute macular neuroretinopathy [9]. Furthermore, ocular manifestations of COVID-19 are well documented. The most common condition is conjunctivitis; episcleritis and keratitis have also been described. Intriguingly, even though the relationship remains uncertain, SARS-CoV-2 could affect the retina and the optic nerve [10].

Our report has several limitations: (1) subjective nature of the symptoms; (2) absence of instrumental neurologic or ophthalmological evaluation to objectively characterize the symptoms.

Nevertheless, given the emergency and the consequent impossibility of conducting long-term observational studies for the new Pfizer-BioNTech vaccine safety profile, it is crucial to report any possible side effect following its administration. Considering the relation between the 2nd dose and the symptoms’ time of onset, the documented ocular manifestations as side effects of several other vaccinations, and the well-known COVID-19 ocular symptoms, the ophthalmic symptoms here reported might be considered as a rare adverse effect of the COVID-19 vaccine, even though more detailed evaluation is needed.

References

  1. 1.

    Pinna G. Sex and COVID-19: A Protective Role for Reproductive Steroids. Trends Endocrinol Metab. 2021;32(1):3–6. https://doi.org/10.1016/j.tem.2020.11.004

  2. 2.

    https://www.fda.gov/emergency-preparedness-and-response/coronavirus-disease-2019-covid-19/pfizer-biontech-covid-19-vaccine

  3. 3.

    https://www.cdc.gov/coronavirus/2019-ncov/vaccines/different-vaccines/Pfizer-BioNTech.html

  4. 4.

    Polack FP, Thomas SJ, Kitchin N, Absalon J, Gurtman A, Lockart S, et al. Safety and efficacy of the BNT162b2 mRNA COVID-19 vaccine. NEJM. 2020;383(27):2603–15.

    CAS  Article  Google Scholar 

  5. 5.

    Benage M, Fraunfelder FW. Vaccine-associated uveitis. Mo Med. 2016;113(1):PMC613748.

    Google Scholar 

  6. 6.

    Ye H, Feng H, Zhao P, Fei P. Case report: posterior uveitis after divalent human papillomavirus vaccination in an Asian female. Optom Vis Sci. 2020;97:390–4.

    Article  Google Scholar 

  7. 7.

    Dansingani KK, Suzuki M, Naysan J, Samson CM, Spaide RF, Fisher YL. Panuveitis with exudative retinal detachments after vaccination against human papilloma virus. Ophtalmic Surg Lasers Imaging Retin. 2015;46(9):967–70.

  8. 8.

    Abou-Samra A, Tarabishy AB. Multiple evanescent white dot syndrome following intradermal influenza vaccination. Ocular Immunol Inflamm. 2018;27:528–30.

    Article  Google Scholar 

  9. 9.

    Shah P, Zaveri JS, Haddock LJ. Acute macular neuroretinopathy following the administration of an influenza vaccination. Ophtalmic Surg Lasers Imaging Retin. 2018;49(10):165–8.

    Google Scholar 

  10. 10.

    Badawi AE, Elsheikh SS, Addeen SZ, Soliman MA, Abd-Rabu R, Abdella WS, et al. An ophthalmic insight into novel coronavirus 2019 disease: a comprehensive review of the ocular manifestations and clinical hazards. J Curr Ophthalmol. 2020;32(4):315–28.

    Article  Google Scholar 

Download references

Funding

The authors did not receive any funding for the present study.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Graziano Pinna.

Ethics declarations

Ethics declaration

The authors obtained the patient’s written informed consent for the publication of the present case report.

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Responsible Editor: John Di Battista.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Santovito, L.S., Pinna, G. Acute reduction of visual acuity and visual field after Pfizer-BioNTech COVID-19 vaccine 2nd dose: a case report. Inflamm. Res. 70, 931–933 (2021). https://doi.org/10.1007/s00011-021-01476-9

Download citation